Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Nashville, TN

April 19, 1997Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 19, 1997, 5:31 PM CDT for Grundy County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1997, 5:31 PM CDT (22:31 UTC)
Expired
Apr 19, 1997, 6:00 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Grundy County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 192233 RRA
SVRBNA
TNC061-192300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
531 PM CDT SAT APR 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...GRUNDY COUNTY
 
AT 529 PM CDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES WEST OF
ALTAMOUNT MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL LIKELY PRODUCE
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH. THIS STORM
WILL MOVE CLOSE TO THE CITIES OF PELHAM AND TRACY CITY.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:05 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 19, 2:05 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CDT SAT APR 19 1997

SKIES PARTLY CLOUDY ACRS MID TN THIS AFTN WITH CLD COVER A BIT MORE
EXTENSIVE TWDS THE PLATEAU. PDS OF SUN HAVE ALLOWEWD TEMPS TO WARM ABV
MOS GUID. XPCT PATCHY CLDINESS TO LINGER INTO EARLY EVEN HRS ESP ALONG
KY BRDR NE OF BNA WHILE RMNDR OF MID-SOUTH CAN XPCT MOSTLY CLR SKIES.
STABLE AIRMASS AND LINGERING LOW LVL MSTR COULD LEAD TO PATCHY DENSE
FOG BY DAYBREAK SUN. MOS GUID TEMPS LOOK REASONABLE FOR TNGT.

MDLS IN GOOD AGREEMENT THRU 36 HRS WITH WK RDG OVR RGN EARLY SUN. AFT
36 HRS MDLS DIVERGE WITH THE NGM MOVING THE SFC LOW FURTHER NE AT 48
HRS COMPARED TO THE ETA/AVN. THE NGM LOW IS ALSO DEEPER. ETA DIVES H5
S/W A LOT MORE SEWD SUN NIGHT COMPARED TO NGM/AVN. ATTM PREFER NGM
SOLUTION AS NO RDG IS ANCHORED OVR THE SE U.S. TO DETER EWD MOVEMENT
PLUS NEXT SYS ENTERG HIGH PLAINS WL HELP TO MOV WEATHER SYS ALONG.

THRFR XPCT RAPID DESTABILIZATION OF AMS OF MID-SOUTH SUN NIGHT INTO MOM
AM. STRENGTHENING MOIST LOW LVL FLOW COUPLED WITH INCRSG DIVERGENCE
WITH HEIGHT WL PROVIDED ENVIRONMENT NECESSARY TO SUSTAIN TSTMS THAT
DVLOP OVR LWR MO VLY SUN AFTN. SVR WEA PARAMETERS NOT TOO SHABBY OVR
RGN BY MON AM WITH K-INDEX PROGGED TO BE 34 AND TT OF 56 WHILE S.R.
HELICITY RANGES FM 160-240. HWVR ITS TOO EARLY IN FCST TO HIGHLIGHT SVR
WEA THREAT BUT SITUATION DOES BARE WATCHING WITH EACH MDL RUN AS SFC
LOW PROGGED TO TAKE TRACK FAVORABLE FOR SVR WX FOR MID TN.

ATTM PREFER TEMPS SLGTLY ABV MOS GUID SUN AS PDS OF SUN AND LOW LVL WAA
SHOULD KICK TEMPS INTO THE UPR 60S PLATEAU TO LWR 70S ELSEWHERE. LIKE
THE IDEA OF LIKELY POPS FOR RGN FOR SUN NIGHT INTO MON WHILE GUID TEMPS
LATR HALF OF FCST PD ACCEPTABLE WITH SLGT ADJUSTMENTS.
09

BNA 46/72/58/68 -176

In the hours before

Local storm report, Apr 19, 5:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT SAT APR 19 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    WOODBURY                 TN    0.88 INCH HAIL
04/19/97   CANNON                         SHERIFFS OFFICE REPORTED
                                          NICKEL SIZE HAIL.

0410 PM    CENTERTOWN               TN    0.75 INCH HAIL
04/19/97   WARREN                         SHERIFFS OFFICE REPORTED
                                          DIME SIZE HAIL.

0420 PM   12 SE MURFREESBORO        TN    0.88 INCH HAIL
04/19/97  RUTHERFORD                      NICKEL SIZE HAIL COVERING
                                          THE GROUND.

0518 PM   DUNLAP                    TN    0.75 INCH HAIL
04/19/97  SEQUATCHIE                      DIME SIZE HAIL COVERING
                                          THE GROUND. REPORT WAS BY
                                          SKYWARN SPOTTER.

0520 PM   DUNLAP                    TN    1.00 INCH HAIL
04/19/97  SEQUATCHIE                      QUARTER SIZE HAIL REPORTED.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:46 PM CDTSevere Thunderstorm WarningOHXCannon29 min
Apr 19, 3:54 PM CDTSevere Thunderstorm WarningOHXWilliamson36 min
Apr 19, 4:01 PM CDTSevere Thunderstorm WarningOHXWarren44 min
Apr 19, 4:06 PM CDTSevere Thunderstorm WarningOHXRutherford39 min
Apr 19, 4:44 PM CDTSevere Thunderstorm WarningOHXGrundy, Sequatchie46 min
Apr 19, 4:49 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee41 min
Apr 19, 5:41 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall34 min
Apr 19, 6:04 PM CDTSevere Thunderstorm WarningOHXLawrence26 min
Apr 19, 6:13 PM CDTSevere Thunderstorm WarningOHXFranklin32 min
Apr 19, 6:30 PM CDTSevere Thunderstorm WarningOHXMarion30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.